International Psychogeriatrics

Case Report

Bipolar affective disorder, type II, apparently precipitated by donepezil

Chris Collinsa1 c1, Bronwyn Copelanda2 and Matthew Crouchera3

a1 Princess Margaret Hospital, Christchurch, New Zealand

a2 Tauranga Hospital, Tauranga, New Zealand

a3 Christchurch School of Medicine and Health Sciences, University of Otago, Christchurch, New Zealand

ABSTRACT

There is considerable evidence that pro-cholinergic agents can cause depressed mood. However, there are also published case reports of a rare association between cholinesterase inhibitors and mood elevation in patients with pre-existing major functional psychiatric disorders, or organic disorders other than dementia. This report adds to the literature by describing a case of mood elevation in a patient without pre-existing psychiatric disorder.

(Received July 04 2010)

(Revised July 20 2010)

(Revised October 18 2010)

(Accepted October 19 2010)

(Online publication November 24 2010)

Correspondence:

c1 Correspondence should be addressed to: Dr Chris Collins, Old Age Psychiatrist, Princess Margaret Hospital, PO Box 800, Christchurch, New Zealand. Phone: +64-27-2787593; Fax: +64-3-3377519. Email: chris.collins@cdhb.govt.nz.